Alert archive / Montana / Wind Advisories in 2024

Wind Advisory 21, NWS Billings, MT

December 24, 2024Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Dec 24, 2024, 1:01 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Dec 25, 2024, 11:00 PM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2024, 1:01 PM MST (20:01 UTC)
In effect from
Dec 25, 2024, 11:00 PM MST
Expired
Dec 26, 2024, 2:00 PM MST
In force
15 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2024-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2024-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2763 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS75 KBYZ 242001
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
101 PM MST Tue Dec 24 2024

MTZ065-066-252015-
/O.NEW.KBYZ.WI.Y.0021.241226T0600Z-241226T2100Z/
Livingston Area-Beartooth Foothills-
Including the locations of Limestone, Nye, Mc Leod, Livingston,
Dean, and Fishtail
101 PM MST Tue Dec 24 2024

...WIND ADVISORY IN EFFECT FROM 11 PM WEDNESDAY TO 2 PM MST 
THURSDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...From 11 PM Wednesday to 2 PM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects, 
  especially holiday decorations. Strong crosswinds will make travel 
  difficult along Interstate 90 from Livingston to Big Timber and 
  roads along the Beartooth Foothills.

* ADDITIONAL DETAILS...Strongest winds are expected Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Matos
3 follow-up statements
411 
WWUS75 KBYZ 251111
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
411 AM MST Wed Dec 25 2024

MTZ065-066-261115-
/O.CON.KBYZ.WI.Y.0021.241226T0600Z-241226T2100Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston, Mc Leod, Limestone, Dean,
Fishtail, and Nye
411 AM MST Wed Dec 25 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 2 PM 
MST THURSDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...From 11 PM this evening to 2 PM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects, 
  especially holiday decorations. Strong crosswinds will make travel 
  difficult along Interstate 90 from Livingston to Big Timber and 
  roads along the Beartooth Foothills.

* ADDITIONAL DETAILS...Strongest winds are expected Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Torgerson
101 
WWUS75 KBYZ 251954
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1254 PM MST Wed Dec 25 2024

MTZ065-066-262000-
/O.CON.KBYZ.WI.Y.0021.241226T0600Z-241226T2100Z/
Livingston Area-Beartooth Foothills-
Including the locations of Fishtail, Livingston, Dean, Nye,
Limestone, and Mc Leod
1254 PM MST Wed Dec 25 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 2 PM 
MST THURSDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...From 11 PM this evening to 2 PM MST Thursday.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Interstate 90 from Livingston to Big Timber and roads along the 
  Beartooth Foothills.

* ADDITIONAL DETAILS...Strongest winds are expected Thursday 
  morning. Additional periods of gusty winds can be expected through 
  the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

Secure outdoor objects.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Palmquist
670 
WWUS75 KBYZ 262052
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
152 PM MST Thu Dec 26 2024

MTZ065-066-262200-
/O.EXP.KBYZ.WI.Y.0021.000000T0000Z-241226T2100Z/
Livingston Area-Beartooth Foothills-
Including the locations of Limestone, Fishtail, Nye, Dean,
Livingston, and Mc Leod
152 PM MST Thu Dec 26 2024

...WIND ADVISORY WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

Wind in the advisory area is slowly decreasing and gusts greater 
than 55 mph are no longer expected. Therefore, the wind advisory 
will be allowed to expire. However, motorists along I-90 in the 
Livingston area should still use caution, as winds may remain 
elevated with gusts 35 to 45 mph common through tonight.

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Tesar

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Dec 24, 9:07 AM MST, 3 hours 54 minutes earlier. Its key messages:

  • Above normal temperatures continue through the week, periodic windy conditions along the western foothills.
  • Travel conditions look good leading up to Christmas with low rain chances today and tomorrow.
  • Changes in the weather pattern may be in store by the end of the month, but there is a lot of uncertainty.
Area forecast discussion, Dec 24, 9:07 AM MST, 3 hours 54 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
907 AM MST Tue Dec 24 2024

.KEY MESSAGES...

- Above normal temperatures continue through the week, periodic
  windy conditions along the western foothills.

- Travel conditions look good leading up to Christmas with low
  rain chances today and tomorrow.

- Changes in the weather pattern may be in store by the end of the
  month, but there is a lot of uncertainty.

&&

.UPDATE...

Clouds were moving into western and central areas this morning as
the next shortwave approached the region from the west. Expect
above normal temperatures and mainly dry conditions over the area
today. Have nudged temperatures up a few degrees and lowered
relative humidity over the mountains and along the immediate
foothills with dry air around 700 mb working into the area. The
previous discussion and an updated aviation discussion are below.
STP

&&

.DISCUSSION...

Today through Wednesday Night...

Tuesday will feature shortwave ridging leading to much above
average temperatures in the high 40s. Late tonight, a shortwave
trough will enter from the west. This will lead to increasing
clouds from west to east throughout the day today. Low
precipitation chances (20-30%) will begin overnight tonight
lasting through Wednesday morning. Precipitation amounts are
expected to remain light with lower elevations west of Billings
having a 10-30% chance of >0.1 inches. With cold air advection
with this system, locations along the western foothills such as
Livingston and Harlowton have a 10-20% chance of getting >1 inch
of snow.

Winds will begin to pick up out of the south over the plains late
this afternoon and through the evening. Winds will gust into the
20s and 30s kts near the Dakotas border. Starting late Wednesday,
lee side troughing and high pressure in Yellowstone park will
lead to a strong pressure gradient. Deterministic GFS is showing a
Idaho Falls to Lewistown gradient in the 15-20mb range.
Livingston currently has 85% chance to get a wind gust over 50mph.
Torgerson

Thursday through Tuesday...

Winds strike once again across the foothills of south-central
Montana, mainly in the Livingston vicinity as they once again see
a strong pressure gradient inducing gap flow into the area. As the
state sits under a ridge, its induced pressure gradient once again
brings strong wind potential along the I-90 corridor, with a 90%
chance of seeing gusts above 50 mph Thursday morning. While the
gradients slightly weakens throughout Thursday, winds will
continue to stay breezy through the rest of the week in that area,
as well as along Highway 191 from Big Timber through Harlowton
(40% chance for gusts above 50mph through the weekend). Stay tuned
to the forecast if traveling through this area post-Christmas.

Despite a ridge trying to take place the latter half of the week,
a series of shortwaves will cross the state, brining continued
rounds of snow to the Beartooths and Crazy Mountains, and a small
(20-30%) chance of light rain to the lower elevations of south-
central Montana. All things considered, should be relatively good
travel conditions between Christmas and New Years.

Next noteworthy item is a pattern change on the horizon to usher
in 2025. Confidence is high for cooler temperatures and some
precipitation to occur, but still with snow in the mountains, and
a rain/snow mix across the lower elevation (70-90% chance of at
least 0.1" of precip).

Despite not much precip over the next week (at least with regards
to snow across the lower elevations), continued shots of snow over
the mountains look to add up, with an 80% chance to get over a
foot of snow through the weekend. Vertz

&&

.AVIATION...

VFR conditions will prevail through the day with increasing middle
and high clouds moving into the area from the west. Mountain
obscurations increase tonight as the next disturbance brings in
snow. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 049 034/047 027/045 031/047 031/050 031/047 030/040
    0/B 22/W    02/O    11/B    12/O    12/O    65/S
LVM 052 033/043 028/043 029/045 030/047 031/047 030/040
    0/N 52/W    03/S    13/S    43/S    25/O    85/S
HDN 049 030/047 024/045 029/049 028/051 028/048 028/040
    0/B 12/W    01/E    21/B    12/O    12/O    66/S
MLS 048 028/046 022/042 029/047 026/047 028/044 024/033
    0/U 00/E    00/B    10/B    11/B    01/B    34/S
4BQ 051 032/045 025/047 029/048 027/048 030/046 027/036
    0/U 00/E    00/B    20/B    01/B    00/B    45/S
BHK 050 027/043 020/045 026/045 023/043 024/042 020/031
    0/U 00/E    00/U    10/B    01/B    00/B    23/S
SHR 052 027/046 021/045 024/048 023/048 025/048 024/040
    0/B 01/E    01/B    31/B    11/B    11/B    56/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

Nearby

Wind Advisories in Montana, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.